Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Tucson, AZ

July 14, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2006, 9:50 PM MST for Pima County, Arizona. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2006, 9:50 PM MST (04:50 UTC)
Expired
Jul 14, 2006, 10:30 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:05 PM MSTTSTM WND DMG10 S Tucson, AZWIND BLOWN DEBRIS DAMAGED AN EXPOSED GAS LINE ON SOUTH SIDE OF TUCSON.
Jul 14, 10:05 PM MSTTSTM WND DMG8 S Tucson, AZAWNING BLOWN OFF HOME AND ONTO NEARBY POWER LINES ON SOUTH SIDE OF TUCSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 150452
SVRTWC
AZC019-150530-
/O.NEW.KTWC.SV.W.0047.060715T0450Z-060715T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
950 PM MST FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 1030 PM MST

* AT 950 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SOUTHERN TUCSON
  AND TUCSON INTERNATIONAL AIRPORT...MOVING WEST AT 20 TO 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THREE POINTS BY 1030 PM MST

IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH...EXPECT 
CONTINUOUS CLOUD TO GROUND LIGHTNING.

LAT...LON 3197 11083 3225 11082 3221 11136 3177 11127

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 150505
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1000 PM MST FRI JUL 14 2006

AZC019-150530-
/O.CON.KTWC.SV.W.0047.000000T0000Z-060715T0530Z/
PIMA AZ-
1000 PM MST FRI JUL 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1000 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL SEVERE THUNDERSTORMS IN EASTERN PIMA COUNTY. THE 
STRONGEST STORM WAS OVER SOUTHERN TUCSON JUST WEST OF DAVIS-MONTHAN 
AIR FORCE BASE...MOVING WEST AT 20 MPH. ANOTHER STORM WAS LOCATED 
OVER INTERSTATE 19 WEST OF TUCSON INTERNATIONAL AIRPORT...WITH A 
THIRD ABOUT 10 MILES WEST OF GREEN VALLEY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RYAN FIELD BY 1020 PM MST
  THREE POINTS BY 1030 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.

LAT...LON 3197 11083 3229 11083 3226 11136 3177 11127

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 150529
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1026 PM MST FRI JUL 14 2006

AZC019-150536-
/O.EXP.KTWC.SV.W.0047.000000T0000Z-060715T0530Z/
PIMA AZ-
1026 PM MST FRI JUL 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 1030 PM MST...

AT 1025 PM MST STORMS HAD DIMINISHED TO BELOW SEVERE LEVELS AND 
MOVED TO THE WEST...SO THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE AT 1030 PM MST. A STRONG STORM CONTINUED JUST 
SOUTH OF RYAN FIELD...ABOUT 10 MILES SOUTHWEST OF TUCSON...MOVING 
WEST AT 20 MPH. THIS STORM COULD STILL GENERATE GUSTY WINDS TO 50 
MPH...SMALL HAIL...AND BRIEF HEAVY RAIN.

LAT...LON 3197 11083 3229 11083 3226 11136 3177 11127

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 14, 9:00 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST FRI JUL 14 2006

.SYNOPSIS...THE WEATHER PATTERN WILL BECOME MORE ACTIVE OVER THE
NEXT SEVERAL DAYS AS THE UPPER HIGH CENTER BECOMES POSITIONED OVER
THE FOUR CORNERS REGION. AN UPPER DISTURBANCE OVER FAR NORTHEAST
MEXICO WILL PUSH WEST TONIGHT MAKING ITS WAY INTO SOUTHEAST ARIZONA
SATURDAY AND SUNDAY. THIS DISTURBANCE WILL INCREASE THE COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.DISCUSSION...SAW A LITTLE SUBSIDENCE AND DRYING WELL AHEAD OF THE
LOW FEATURE SOUTH OF TEXAS. PRECIPITABLE WATER FELL TO 1.16 ON THE
AFTERNOON SOUNDING WITH COOLING AT H4...BUT WARMING AT H5. BRISK
EASTERLY FLOW IS INITIALLY ON THE DRY SIDE...BUT STRONG OUTFLOW
WINDS FROM EARLIER CONVECTION CAUSING BLOWING DUST PROBLEMS AND
COULD HELP ENHANCE ISOLATED THUNDERSTORMS LATE INTO THE EVENING
(DUST STORM WARNING WAS NEEDED EARLIER ACROSS AREAS OF COCHISE
COUNTY). UPDATED SOME FIRST PERIOD TRENDS AND WORDING...OTHERWISE
CURRENT FORECAST LOOKS GOOD AS OUTLINED BELOW.

&&

.PREV DISCUSSION...THINGS APPEAR LIKE THEY WILL BECOME MORE ACTIVE
THIS WEEKEND AS THE DISTINCT UPPER LEVEL CIRCULATION OVER FAR
NORTHEAST MEXICO WILL MAKE ITS WAY INTO OUR NECK OF THE WOODS. THIS
SYSTEM WILL PROVIDE SOME NICE DYNAMICS AND DECENT SHEAR FOR GOOD
CONVECTIVE ORGANIZATION TO OCCUR OVER OUR FORECAST AREA. ALTHOUGH
NUMERICAL MODELS SEEM TO BE MORE EXCITED ABOUT SUNDAY...ALL OF THE
INGREDIENTS WILL BE PRESENT ON SATURDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 14, 6:43 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     DUST STORM       11 ENE BISBEE           31.46N 109.75W
07/14/2006                   COCHISE            AZ   TRAINED SPOTTER

            VISIBILITY 40-50 YARDS ALONG DOUBLE ADOBE ROAD EAST OF
            BISBEE.

&&

PYTLAK
Local storm report, Jul 14, 7:08 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
708 PM MST FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DUST STORM       40 E WILLCOX            32.25N 109.15W
07/14/2006                   COCHISE            AZ   AIRPLANE PILOT

            ZERO VISIBILITY IN DUST STORM AT THE SAN SIMON PORT OF
            ENTRY ON INTERSTATE 10.

&&

PYTLAK
Local storm report, Jul 14, 7:12 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
712 PM MST FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DUST STORM       40 E WILLCOX            32.25N 109.15W
07/14/2006                   COCHISE            AZ   LAW ENFORCEMENT

            ZERO VISIBILITY IN DUST STORM AT THE SAN SIMON PORT OF
            ENTRY ON INTERSTATE 10.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:38 PM MSTDust Storm WarningTWC82 min
Jul 14, 10:49 PM MSTSevere Thunderstorm WarningTWCPima, Pinal41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.